Alert archive / Iowa / Heat Advisories in 2021
Heat Advisory 1, NWS Des Moines, IA
NWS Des Moines, IA issued this heat advisory at Jun 16, 2021, 3:34 PM CDT for 37 counties in Iowa. It took effect at Jun 17, 2021, 1:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2021, 3:34 PM CDT (20:34 UTC)
- In effect from
- Jun 17, 2021, 1:00 PM CDT
- Expired
- Jun 17, 2021, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
All 37 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Humboldt County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 20 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1960 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.1
The text
As transmitted.
899 WWUS73 KDMX 162034 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 334 PM CDT Wed Jun 16 2021 IAZ033>036-044>048-057>061-070>075-081>086-092>097-170400- /O.NEW.KDMX.HT.Y.0001.210617T1800Z-210618T0100Z/ Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story- Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Denison, Carroll, Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 334 PM CDT Wed Jun 16 2021 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM CDT THURSDAY... * WHAT...Highs from the upper 90s to around 100 degrees. Peak afternoon heat indices from 100 to 105. * WHERE...Parts of central and southern Iowa * WHEN...From 1 PM to 8 PM CDT Thursday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Small
4 follow-up statements
039 WWUS73 KDMX 170211 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 911 PM CDT Wed Jun 16 2021 IAZ033>036-044>048-057>061-070>075-081>086-092>097-171015- /O.CON.KDMX.HT.Y.0001.210617T1800Z-210618T0100Z/ Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story- Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Denison, Carroll, Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 911 PM CDT Wed Jun 16 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 8 PM CDT THURSDAY... * WHAT...Highs from the upper 90s to around 100 degrees. Peak afternoon heat indices from 100 to 105. * WHERE...Parts of central and southern Iowa. * WHEN...From 1 PM to 8 PM CDT Thursday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Small
659 WWUS73 KDMX 170751 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 251 AM CDT Thu Jun 17 2021 IAZ023-024-049-050-062-171600- /O.EXA.KDMX.HT.Y.0001.210617T1800Z-210618T0100Z/ Pocahontas-Humboldt-Marshall-Tama-Poweshiek- Including the cities of Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, and Grinnell 251 AM CDT Thu Jun 17 2021 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... * WHAT...Highs from 95 to 100 degrees with heat index values up to 105 expected. * WHERE...Portions of central Iowa. * WHEN...From 1 PM to 8 PM CDT Thursday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ IAZ033>036-044>048-057>061-070>075-081>086-092>097-171600- /O.CON.KDMX.HT.Y.0001.210617T1800Z-210618T0100Z/ Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story- Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Denison, Carroll, Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 251 AM CDT Thu Jun 17 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... * WHAT...Highs from the upper 90s to around 100 degrees. Peak afternoon heat indices from 100 to 105. * WHERE...Parts of central and southern Iowa. * WHEN...From 1 PM to 8 PM CDT Thursday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
893 WWUS73 KDMX 171716 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1216 PM CDT Thu Jun 17 2021 IAZ023-024-033>036-044>050-057>062-070>075-081>086-092>097-180100- /O.CON.KDMX.HT.Y.0001.210617T1800Z-210618T0100Z/ Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Crawford-Carroll- Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk- Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 1216 PM CDT Thu Jun 17 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Highs from the upper 90s to around 100 degrees. Peak afternoon heat indices from 100 to 105. * WHERE...Parts of central and southern Iowa. * WHEN...From 1 PM to 8 PM CDT Thursday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
021 WWUS73 KDMX 180059 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 759 PM CDT Thu Jun 17 2021 IAZ023-024-033>036-044>050-057>062-070>075-081>086-092>097-180200- /O.EXP.KDMX.HT.Y.0001.000000T0000Z-210618T0100Z/ Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Crawford-Carroll- Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk- Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 759 PM CDT Thu Jun 17 2021 ...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... Temperatures and heat index values have begun to come down this evening off of their daytime highs. As a result, the heat advisory will be allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/desmoines CURTIS
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this heat advisory went out at Jun 16, 2:59 PM CDT, 35 minutes earlier.
Area forecast discussion, Jun 16, 2:59 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 259 PM CDT Wed Jun 16 2021 .DISCUSSION.../Tonight through Wednesday/ Issued at 258 PM CDT Wed Jun 16 2021 Take Home Points: *Hot tomorrow/Thursday - HI approaching 100-105 deg F for C/W/S IA *Scant chances for storms tonight, severe threat remains Thursday PM *Best widespread precipitation opportunity remains Sunday, uncertain chances next week Discussion: Overall it was another quiet day across the area with only a few mid to high level clouds stream across the area this afternoon. With the thermal ridge remaining centered west of the state, the hottest temperatures remained mostly W of the Missouri River, but will arrive in earnest tomorrow. Highs today remain on track to reach the upper 80s E to the mid 90s deg F. W and will remain tolerable with dew points mostly in the 50s to low 50s deg F. Looking into the forecast, let us start with temperatures. Thursday will be the hottest day of the forecast period and hottest day of the season for that matter. Thermodynamically, the pieces will be in place, including 850mb temps into the mid 20s, modest SW flow, and likely ample sunshine. That last item touches on a caveat that could prevent some areas from reaching into the upper 90s to low 100s. Anticipated scattered convection tonight may fester into the morning and resulting debris clouds could delay peak heating and suppress MaxTs a couple of degrees. Currently do not anticipate overnight convection to be a major issue with best chances to the E of areas with the best heat setup. More on the convection potential latter though. As it sits, Widespread upper 90s/around 100 deg F MaxTs are forecast from roughly Ames/Des Moines and areas to the S and W. Another note, models have struggled with Td, too moist, which lends to the forecast continuing to reside around the 75th percentile in model certainty. It is also possible the forecast remains a degree or two too low, especially if convection is a non-issue and Tds remain lower than forecast. Regardless, it will be hot and have gone with a heat advisory in the above mentioned area with heat index values around 100 to 105 deg F expected. Please take the necessary precautions if working or enjoying the outdoors for any prolonged periods of time. After Thursday, conditions ease a bit but remain on the warmer end of normal for this time of the year as large scale flow turns northwesterly to zonal. Additional cooling should be seen later Sunday on the heels of a frontal passage. Turning to shower/storm/precipitation, there remain multiple opportunities in the forecast but many areas of the state may not receive substantial relief to current dry and drought conditions. Tonight, theta-e advection ahead of the surface boundary will continue and in conjunction with the LLJ should spark some convection. Unfortunately, the warm mid-levels may prevent much activity from initiating in the area and may end up relying on storms in MN streaming S. The threat for severe remains low, but elevated storms with dry low levels would suggest damaging winds as the primary threat and hail secondary. Activity should wane in the morning hours and clear out/yield sunshine for the hot day Thursday. For Thursday afternoon/Thursday night, there remains a SPC Slight Risk for portions of central into northern and northeast IA. Perusing forecast sounding, consistency remains in quite a large cap to overcome throughout the forecast area. The cap is less robust as you work into S MN, and will be the likely location for initial convection in the mid-late afternoon as the boundary approaches and shortwave moves through. Large MUCAPE 2000+ J/kg, increasing shear profiles to around 50 kts 0-6km, and the dry low levels point towards a large hail and wind threat for early storms, including supercells possible. Of note, 18z extended HRRR does suggest that a couple of supercells may track across N IA while most larger scale guidance suggested initiation and track further N. Evolution into the evening remains likely that additional convection will congeal into a progressive MCS with the main severe threat damaging winds as the LLJ increases. The overall track also continues likely be mostly N and E of the forecast area, following mean flow across southern MN and then turning SE into S WI. Backbuilding to the SW will be dependent on both the strength of outflow and the LLJ. Even so, confidence is not great that significant expansion will be seen into central Iowa at this time. As the boundary sags southward Friday AM, additional decaying activity may be seen from storms streaming in from prior LLJ activity in NE. Most activity Friday/Saturday should remain south of the state as the boundary settles into MO. After Thursday/Thursday PM, next opportunity will be Sunday with synoptics remaining in fair agreement on fairly widespread precipitation along/ahead of a cool/cold front and larger upper trough passage. Any strong/severe potential remains difficult to hone in on and will be hashed out in the coming days. Beyond Sunday, chances remain in flux with the 12z deterministics trending dryer than previous runs. Ensembles too look to have trended drier next week, unfortunately. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1234 PM CDT Wed Jun 16 2021 Generally VFR TAFs are expected across the area through the period. The main caveat being a few scattered showers/storms possible overnight developing and/or streaming into the area could provide brief reductions from VFR. For the time being, have put VCTS in KFOD/KMCW/KALO and left out of KDSM/KOTM. Winds will remain S/SE through much of the period before turning out of the SW late. Winds will also remain mostly around 10 kts with occasional/brief gusts up to around 18 kts. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 8 PM CDT Thursday for IAZ033>036- 044>048-057>061-070>075-081>086-092>097. && DISCUSSION...Curtis AVIATION...Curtis
Hazardous weather outlook, Jun 16, 3:32 AM CDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 332 AM CDT Wed Jun 16 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-170845- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 332 AM CDT Wed Jun 16 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tonight through Tuesday Thunderstorm chances return to the forecast tonight and again Thursday afternoon into Thursday night. A few storms may be strong to severe Thursday with hail and gusty winds the primary threats. The most favorable area for severe storms will reside across north central into eastern Iowa. Additional storms are possible Sunday, and again Monday to a lesser extent. The threat for severe weather early next week is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Thursday.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.